Please, please read my story

Hi all,

I am not a male, and I have not taken finasteride. But I have taken not one but two 5-AR inhibitors – saw palmetto and a small amount (200 cumulative milligrams) of isotretinoin – and have experienced some of the exact same miserable, persistent side effects as you all. I am simply asking you to read my story as I believe it is of value:

In November 2011, at the age of 21, I took 320 milligrams of saw palmetto a day for roughly a month. I did this on the advice of folks on acne.org and other sites in an attempt to curb persistent acne and a little thinning hair. I chose saw palmetto because I viewed it as a safe alternative to Accutane and was watching my face essentially self-destruct.

Once I started taking saw palmetto, my breasts increased a cup size and my skin cleared. I thought I was pretty smart for finding such a nifty and benign supplement at GNC. But by week three, I realized I was mentally cloudy, I had some headaches and my heartbeat was a bit fast. I was at a basketball game in college, and there were all these people screaming as a close game was playing out, but it was like I was not there. That was the first time it ever happened. I now know that what I was experiencing is called brain fog. So I stopped taking the stuff after a month.
The mental haze went away quickly upon cessation of saw palmetto, and I figured I was out of the woods. However, it came back in roughly 3.5 weeks. I’ll never forget flying to London at the end of December, landing, and realizing that somehow it didn’t feel like I had gone anywhere or crossed an ocean.

Varying degrees of brain fog and mindlessness have characterized every day since, although sometimes I’ve been doubtful or in denial becomes some times aren’t as bad as others. Part of me has always been convinced that saw palmetto has had a lasting effect, but I also didn’t want to believe it and found ways to bury that scary theory. (Am I just addicted to technology? Is it my A.D.D.? I guess I’m just not as horny as usual for the entire year of 2012?) But my symptoms have progressively gotten undeniably worse since I had what I now believe was some sort of crash from August-December 2012.

For three-four months, it was as if my system stopped. I experienced heightened brain fog, debilitating fatigue that had me sitting down in the shower and the break room when no one was around, alcohol intolerance, muscle weakness and vomiting and nausea around my periods. I was writhing around on the couch in front of my parents during one of my periods. Convinced I must have chronic fatigue syndrome, I cried all the time. The worst of it eventually lifted by the end of the year, but the doctors never did figure it out since all of my vitals were normal. They adduced it to an unusually terrible virus since the catalyst was a sinus infection.

Since that episode, my libido has gradually disappeared. It’s a scary realization that I didn’t want to acknowledge, so I’ve pretended that it’s not that way with a couple men, which ultimately makes me feel worse and more alone. But I’ve become depersonalized, and it’s like the phone line between my brain and my sexual organs has been severed. My orgasms, which are now devoid of mental pleasure, are much more difficult to achieve from imagination than they used to be and sometimes are only possible by watching porn. There is zero emotional catharsis following climax. I don’t even remember the last time I experienced that excitable rollercoaster we’re all supposed to feel. Instead, I worry that my good orgasms are behind me. I have only fully owned up to my sexual reality in the past couple of weeks. It has been the hardest thing to come to terms with of all. (God, I feel weird divulging this to complete strangers, but it is important.)

Still desperate to cure my acne, which now leaves scars, I recently began a course of Accutane of 40 milligrams a day. My mood plummeted immediately and I became prone to crying spells that forced me to leave work twice. The brain fog has been worse than anything I could have imagined. I only took it for five days and am still waiting for the dysphoria to abate. It has also drained my energy. It is hard to fathom that a cumulative 200 milligrams could have such an effect. I read on propeciahelp that isotretinoin is a 5-alpha reductase inhibitor and needless to say have connected some dots recently. I knew it was a huge risk going into it, but watching my face scar is pure hell.

My mood is improving a little bit (it’s been about 3 weeks since I stopped), but the derealization is worse than ever. In the darkest moments, I feel like my cognition and personality are eroding and the best years of my life are going to pass me. Nothing feels real with the exception of some things that relate directly to me. My comprehension and ability to focus are impaired and I am cut off imaginatively and empathetically. I avoid reading and would have more difficulty making A’s now if I were still in school, I am sure. Nothing is as fun as it used to be – including drinking. Cardio exercise no longer brings mental clarity, but more brain fog. (Although long term it appears to be helpful. Once, after a tough spinning class, I recognized the feeling of being in my body for a solid 15 seconds.) All I know is that before this stuff, I was a more vivacious and passionate person who registered time, distance traveled and world events. I loved politics and animals and going out with my friends.

I understand that my posting on propeciahelp.com could muddy the waters, but not being allowed to is admittedly disappointing, because 1) I feel terribly alone in this experience and 2) I could potentially benefit from other folks’ insight. I am sorry that this is happened to you all. I have not suffered as much as some of you guys, but I’ve suffered all the same.

Some may insist that I be removed from this forum – again, I don’t want to do anything to detract from the goal of raising awareness and uncovering the pathology behind finasteride. I just ask that you do not dismiss my experience. I do not believe men have a monopoly on 5-AR inhibition complications, and the researchers might like to know that. Plus, I have been suffering alone for a while.

-Margaret (not Marty, actually)

  1. How did you find this forum?
    it’s been a while, probably in a Google search about brain fog

  2. What is your current age, height, weight?
    23, 5’4, 130

  3. Do you excercise regularly? If so, what type of excercise?
    Walk/jog several times a week. Performed intense cardio + weights weekly earlier in the year

  4. What type of diet do you eat (vegetarian, meat eater, raw, fast-food/organic healthy)?
    Always healthy, and I consume less alcohol than in college. Roughly 80% clean food to 20% not (e.g. in restaurants etc.)

  5. Why did you take Finasteride (hair loss, BPH, other) saw palmetto and isotretinoin?
    Took the SP in 2011 because I thought its mechanism would curb hormonal acne and thinning hair. Unaware that Accutane is a 5-AR inhibitor, I took Accutane for 5 days recently as my acne has persisted and is now scarring my face permanently.

  6. For how long did you take Finasteride (weeks/months/years) saw palmetto and isotretinoin?
    SP – 320 mg/day for roughly one month
    Isotretinoin – 40 mg/day for 5 days. 200 cumulative milligrams

  7. How old were you when you started Finasteride saw palmetto?
    21

  8. How old were you when you quit?
    21

  9. How did you quit (cold turkey or taper off)?
    cold turkey

  10. What type of Finasteride did you use – Propecia, Proscar, Fincar or other generic?
    Propecia.

  11. What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?
    See above.

  12. How long into your use of Finasteride saw palmetto and isotretinoin did you notice the onset of side effects?
    SP – 3 weeks in
    Isotretinoin – third day

  13. What side effects did you experience while on the drug that have yet to resolve since discontinuation?
    brain fog

Put an X beside all that apply:

Sexual
Loss of Libido / Sex Drive - Decreased Libido
Inability to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Confusion
Memory Loss / Forgetfullness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Depression / Melancholy

Physical
Weight Gain
Gynecomastia (male breasts) *my female breasts increased a cup size on SP, so…
Muscle Wastage
Muscle Weakness *only during what felt like a “crash”
Joint Pain
Dry / Dark Circles under eyes

Misc
Prostate pain
Persistent Fatigue / Exhaustion *mostly just during the three months that felt like I crashed
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Increased hair loss
Frequent urination
Lowered body temperature